The U.S. Food and Drug Administration said it was investigating a case of a rare and serious brain infection that developed in a patient in Europe, who was being treated with Novartis's multiple sclerosis drug, Gilenya.
The FDA said this was the first instance of the infection, called progressive multifocal leukoencephalopathy (PML), being reported in a Gilenya patient, who had not previously received Biogen Idec's Tysabri. (r.reuters.com/xuc72v)
Tysabri is another multiple sclerosis (MS) drug associated with a high risk of PML. Demand for the drug has slowed due to concerns over the potentially fatal infection.
Novartis considered the infection unlikely to be attributable to Gilenya and had informed the FDA of the infection in July, the company said in an email to Reuters.
Novartis said the infection was unlikely to be related to Gilenya given the patient's relatively short 7-month exposure to the drug, atypical MRI lesions present before being treated with the drug and repeated exposure to corticosteoroids.
"With over 71,000 patients having been treated with Gilenya, there has been no previous case of PML attributable to Gilenya," Novartis said.
Gilenya was approved in the United States in September 2010 and is used to treat relapsing forms of MS, a nervous system disease that affects the brain and spinal cord.
The drug is one of Novartis's most promising new treatments and its sales rose about 65 percent to $468 million in the latest quarter.
Biogen's Tysabri was approved by the FDA in 2004, but was withdrawn from the market briefly due to concerns over PML.
However, due to its high efficacy, it was relaunched in 2006 with stricter safety warnings. The drug's sales fell 2 percent to $387 million in the latest quarter.
PML is caused by the JC virus, which is generally harmless. But the virus can lead to an increased chance of developing PML in people with weakened immune systems, such as those using immune system-suppressing drugs such as Tysabri.
The U.S. FDA said patients should not stop taking Gilenya without first discussing with their health care professionals.
The Pentagon releases photographs linked to allegations of abuse of detainees in Iraq and Afghanistan.